Alert archive / Arkansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 413, NWS Tulsa, OK

August 18, 20244 counties in Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 18, 2024, 6:05 PM CDT for 4 counties in Arkansas. It was in force for 40 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2024, 6:05 PM CDT (23:05 UTC)
Expired
Aug 18, 2024, 6:45 PM CDT
In force
40 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Benton County, AR, Crawford County, AR, Madison County, AR, Washington County, AR

The radar

The Western Arkansas radar (KSRX), 76 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:22 PM CDTTSTM WND GST 591 Sse Springdale, AR51 knot gust measured at Springdale Municipal Airport.
Aug 18, 6:23 PM CDTHAIL 11 N Farmington, ARReport from mPING: Quarter (1.00 in.).
Aug 18, 6:23 PM CDTHAIL 1.5Farmington, ARPhoto of hail relayed via X by storm spotter. Time estimated via radar.
Aug 18, 6:25 PM CDTTSTM WND DMG2 Ne Farmington, ARDowned trees and damage to street signs in west Fayetteville. Estimated winds of 65 mph. Photos relayed via X.
Aug 18, 6:25 PM CDTTSTM WND DMGFayetteville, ARNumerous reports of trees down in Fayetteville from both the public and storm spotters, with photos relayed via X. Time estimated from gusts in both Springdale and at Drake Field.
Aug 18, 6:25 PM CDTTSTM WND GST 581 Nne Greenland, AR50 knot gust measured at Fayetteville Drake Field.
Aug 18, 6:25 PM CDTHAIL 0.752 W Farmington, ARReport from mPING: Dime (0.75 in.).
Aug 18, 6:26 PM CDTTSTM WND DMG1 W Fayetteville, ARSeveral trees down.
Aug 18, 6:30 PM CDTTSTM WND DMG1 Se Johnson, ARReport from mPING: 1-inch tree limbs broken; Shingles blown off.
Aug 18, 6:30 PM CDTHAIL 12 Se Fayetteville, ARReport from mPING: Quarter (1.00 in.).
Aug 18, 6:36 PM CDTHAIL 0.752 E Prairie Grove, ARReport from mPING: Dime (0.75 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:30 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

405 
WUUS54 KTSA 182305
SVRTSA
ARC007-033-087-143-182345-
/O.NEW.KTSA.SV.W.0413.240818T2305Z-240818T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
605 PM CDT Sun Aug 18 2024

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Central Benton County in northwestern Arkansas...
  Southwestern Madison County in northwestern Arkansas...
  Northeastern Crawford County in northwestern Arkansas...
  Washington County in northwestern Arkansas...

* Until 645 PM CDT.

* At 605 PM CDT, a severe thunderstorm was located over Cave Springs,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations in or near the path include...
  Fayetteville...                   Springdale...
  Rogers...                         Bentonville...
  Lowell...                         Farmington...
  Prairie Grove...                  Gentry...
  Elkins...                         Tontitown...
  West Fork...                      Cave Springs...
  Greenland...                      Highfill...
  Winslow...                        Chester...
  St. Paul...                       Springtown...
  Wesley...                         Saint Paul...

This includes Interstate 49 between mile markers 35 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3582 9368 3577 9384 3577 9391 3576 9391
      3576 9389 3563 9431 3629 9448 3641 9403
TIME...MOT...LOC 2305Z 330DEG 39KT 3625 9426 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
187 
WWUS54 KTSA 182312
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
612 PM CDT Sun Aug 18 2024

ARC007-033-087-143-182345-
/O.CON.KTSA.SV.W.0413.000000T0000Z-240818T2345Z/
Benton AR-Madison AR-Crawford AR-Washington AR-
612 PM CDT Sun Aug 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL BENTON...SOUTHWESTERN MADISON...NORTHEASTERN CRAWFORD AND
WASHINGTON COUNTIES...

At 611 PM CDT, a severe thunderstorm was located over Tontitown, 
moving southeast at 45 mph. A wind gust of 65 mph was recently 
reported at NWA National Airport.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Measured.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Bentonville...
Lowell...                         Farmington...
Prairie Grove...                  Gentry...
Elkins...                         Tontitown...
West Fork...                      Cave Springs...
Greenland...                      Highfill...
Winslow...                        Chester...
St. Paul...                       Springtown...
Wesley...                         Saint Paul...

This includes Interstate 49 between mile markers 35 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3582 9368 3577 9384 3577 9391 3576 9391
      3576 9389 3563 9431 3629 9448 3641 9403
TIME...MOT...LOC 2311Z 330DEG 39KT 3619 9422 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$
284 
WWUS54 KTSA 182323
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
623 PM CDT Sun Aug 18 2024

ARC007-182332-
/O.CAN.KTSA.SV.W.0413.000000T0000Z-240818T2345Z/
Benton AR-
623 PM CDT Sun Aug 18 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BENTON COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Arkansas.

&&

LAT...LON 3582 9368 3577 9384 3577 9391 3576 9391
      3576 9389 3563 9431 3612 9437 3623 9393
TIME...MOT...LOC 2322Z 330DEG 39KT 3609 9414 

$$

ARC033-087-143-182345-
/O.CON.KTSA.SV.W.0413.000000T0000Z-240818T2345Z/
Madison AR-Crawford AR-Washington AR-
623 PM CDT Sun Aug 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN MADISON...NORTHEASTERN CRAWFORD AND WASHINGTON
COUNTIES...

At 622 PM CDT, a severe thunderstorm was located over Fayetteville,
moving southeast at 45 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Measured.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations in or near the path include...
Fayetteville...                   Springdale...
Farmington...                     Prairie Grove...
Elkins...                         West Fork...
Greenland...                      Winslow...
Chester...                        St. Paul...
Wesley...                         Saint Paul...
Blackburn...                      Devils Den State Park...
Brentwood...                      Japton...
Strickler...                      Drake Field Airport...
Johnson...                        Goshen...

This includes Interstate 49 between mile markers 35 and 70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3582 9368 3577 9384 3577 9391 3576 9391
      3576 9389 3563 9431 3612 9437 3623 9393
TIME...MOT...LOC 2322Z 330DEG 39KT 3609 9414 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:29 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 18, 2:29 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
229 PM CDT Sun Aug 18 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through tonight )
Issued at 210 PM CDT Sun Aug 18 2024

Meso-analysis indicates axis of strong instability generally along
and N of I-40 in northeast OK and northwest AR this afternoon,
south of a frontal boundary pushing southwest through central MO.
A persistent cluster of storms continues to move across northeast
KS and appears to be tied to gradient in 850mb moisture. There
remains some potential for this cluster to hold together as it
continues to ride this boundary southeast, possibly into northwest
AR or even extreme northeast OK by late this afternoon or early
evening. Meanwhile isolated storms have developed within the
sfc instability axis north of the Tulsa metro. Both cases warrant
chance of thunderstorms into the evening, with an attendant
severe weather threat given the instability and moderate deep
layer shear.

Later tonight, most models keep the frontal zone active as it
continues to push southwest. Additional storms developing in this
frontal zone are still expected to move into western AR and at
least parts of northeast OK after midnight. For the most part,
this activity will remain elevated on the cooler side of the
front, but still will be adequate instability and shear for at
least a limited severe threat through tonight. Should note that
neither situation is a high confidence solution, but severe threat
is present both into this evening and again later tonight.

&&

.LONG TERM...
(Tomorrow through Sunday)
Issued at 210 PM CDT Sun Aug 18 2024

Scattered convection could linger through the morning across
mainly NW AR, otherwise the front will continue its back-door
path across much of the area bringing notably less humid and
slightly cooler air into all but the far southeast portion of OK.
This area will see one more day of heat, and an advisory will be
issued for a few counties for Monday. After that we get a break
from heat headlines for several days it would appear.

As the area remains on the eastern side of the upper ridge,
nocturnal storm chances may persist another day or two but with a
down-turn in coverage and intensity. Some signal remains for a
few elevated showers and storms Monday night into Tuesday and have
maintained a small chance then. Otherwise a dry forecast with
upper ridge becoming centered more overhead late in the week, but
with a surface high over much of the eastern CONUS at least
keeping humidity levels reasonable a bit longer.

&&

.AVIATION...
(18Z TAFS)
Issued at 1157 AM CDT Sun Aug 18 2024

Challenging convective forecast today, with a couple of different
windows for thunderstorm impacts at all sites except for MLC
through the period. Confidence is highest in isolated development
mid to late afternoon in NW AR, and as such, will carry a VCTS
mention at FYV/XNA/ROG into early evening, with expected coverage
precluding inclusion of category impacts at this point. Confidence
is also fairly high that thunderstorms will expand late
tonight/early Monday morning across northwest Arkansas, with
coverage supporting a higher likelihood of category impacts. Will
maintain the existing PROB30 groups, although will delay their
onset by a couple of hours. Something to be watched is how
thunderstorms along the NE/KS border trend as they move southward
and approach northeast Oklahoma and northwest Arkansas late this
afternoon and evening. There is a low chance for both category and
wind impacts if these storms intensify and organize before moving
into the area, with FYV/XNA/ROG most at risk. Uncertainty is high
enough that this scenario will not be included in the TAFs at this
time but if confidence increases here, will amend the relevant
TAFs for it. Winds will shift to an easterly direction late in the
period behind a cold front, but speeds should remain light.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  90  70  87 /  20  10  20  20
FSM   75  90  72  88 /  30  10  10  20
MLC   75  95  73  90 /  10  10  10  10
BVO   71  89  66  85 /  30  10  20  20
FYV   69  88  65  85 /  60  20  10  20
BYV   68  86  62  83 /  50  30  10  10
MKO   74  89  70  85 /  20  10  10  20
MIO   68  87  65  84 /  50  20  20  20
F10   74  91  71  88 /  10  10  10  10
HHW   76  99  75  91 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ057-058-063-069.

     Excessive Heat Warning until 9 PM CDT this evening for OKZ049-
     053>056-059>062-064>068-070>076.

     Heat Advisory from noon to 8 PM CDT Monday for OKZ049-053-073.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.

     Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
     020-029.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...22
Hazardous weather outlook, Aug 18, 4:56 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 PM CDT Sun Aug 18 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 PM CDT Sun Aug 18 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest and West Central Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
The combination of heat and humidity have lead to dangerously
high heat across the region this afternoon, with many locations
experiencing heat indices in excess of 110 degrees from eastern
Oklahoma into western Arkansas. A boundary currently moving
through northwest Arkansas and far northeast Oklahoma will also
serve as the focus for a few thunderstorms that will be possible
this afternoon and evening. A few storms could be severe, with
damaging wind gusts the primary threat through the evening.
Otherwise, slightly cooler and drier air will follow the boundary
tonight bringing an end to the excessive heat for most of the area
for a few days.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential...Dangerous Heat Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY THROUGH SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Dangerous heat may persist into Monday across far southeast
Oklahoma. Otherwise, relatively cooler temperatures are expected
by early in the work week behind Sunday's cold front and as the
upper ridge shifts westward away from the region.

A low chance of showers and thunderstorms will exist again Monday
night into Tuesday morning. Severe thunderstorms are not
expected.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 18, 5:53 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
553 PM CDT Sun Aug 18 2024

ARZ001-010-182330-
Benton AR-Washington AR-
553 PM CDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT BENTON AND NORTHERN WASHINGTON
COUNTIES THROUGH 630 PM CDT...

At 553 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
west of Bentonville, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Bentonville...
Siloam Springs...                 Bella Vista...
Lowell...                         Farmington...
Pea Ridge...                      Gentry...
Tontitown...                      Cave Springs...
Decatur...                        Highfill...
Garfield...                       Springtown...
Northwest Arkansas Regional Air...Hobbs State Park...
War Eagle...                      Miller...

This includes Interstate 49 between mile markers 65 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Arkansas.

&&

LAT...LON 3623 9389 3619 9390 3600 9446 3638 9455
      3650 9401 3628 9387 3624 9387
TIME...MOT...LOC 2253Z 323DEG 22KT 3636 9429

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 18, 5:58 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
558 PM CDT Sun Aug 18 2024

ARZ010-OKZ063-069-182330-
Washington AR-Adair OK-Delaware OK-
558 PM CDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WASHINGTON...SOUTH
CENTRAL DELAWARE AND NORTHERN ADAIR COUNTIES THROUGH 630 PM CDT...

At 558 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
east of Scraper, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Stilwell...                       Lincoln...
Westville...                      Watts...
Adair State Park...               Christie...
Cincinnati...                     Baron...
Maryetta...                       Ballard...
Summers...                        Natural Falls State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Arkansas.

&&

LAT...LON 3622 9469 3596 9437 3582 9464 3606 9480
      3616 9480 3616 9481
TIME...MOT...LOC 2258Z 323DEG 22KT 3611 9474

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:53 PM CDTSpecial Weather StatementTSABenton37 min
Aug 18, 6:43 PM CDTSevere Thunderstorm Warning Considerable damage threatTSACrawford, Franklin, Madison, Sebastian, Washington47 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.